Kansas, 2002

Hail and Damaging Winds in Kansas, June 15, 2002

June 15, 2002 · NWS GLD · 10 events in 5 counties and zones

8 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 15, 10:42 AM MST, 37 minutes earlier.

Area forecast discussion, Jun 15, 10:42 AM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1142 AM MDT SAT JUN 15 2002

JUST ISSUED A ZONE FORECAST UPDATE FOR SEVERE THUNDERSTORM WATCH
AFFECTING ALL OF THE GOODLAND CWA CNTYS UNTIL 5 PM MDT.

.GLD...NONE.

RUBIN

In the hours before

Special weather statement, Jun 15, 9:47 AM MST, 1 hour 32 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT SAT JUN 15 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

STORM SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS AFTERNOON ACROSS
EASTERN COLORADO AND THE REMAINDER OF THE TRI-STATE AREA LATE THIS
AFTERNOON AND EVENING.

SOUTH WINDS CIRCULATING AROUND A DEVELOPING SURFACE LOW IN
SOUTHEAST COLORADO ARE PROVIDING A MOIST UPSLOPE FLOW ACROSS THE
TRI STATE REGION. AN APPROACHING UPPER LEVEL DISTURBANCE SHOULD HELP
THUNDERSTORMS DEVELOP ACROSS EASTERN COLORADO AROUND MID DAY AND
BECOME SEVERE AND MORE WIDESPREAD AS THEY MOVE EASTWARD. THE MAIN
THREAT WITH THESE STORMS WILL BE LARGE HAIL.

THE AREA OF THUNDERSTORMS IS EXPECTED TO CONSOLIDATE INTO A CLUSTER
AND MOVE INTO SOUTHWESTERN KANSAS BY EVENING. THE PRIMARY THREATS
THIS EVENING WILL BE HAIL AND DAMAGING WINDS.  THUNDERSTORM ACTIVITY
SHOULD BEGIN TO DECREASE ACROSS THE TRI STATE REGION AFTER MIDNIGHT
AS THE AS STORMSY MOVE INTO THE SOUTHERN PLAINS.

LOCKHART
Special weather statement, Jun 15, 10:26 AM MST, 53 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1126 AM MDT SAT JUN 15 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM MDT (600 PM
CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 500 PM MDT (600 PM CDT). THE FOLLOWING COUNTIES ARE INCLUDED
IN THE SEVERE THUNDERSTORM WATCH:

IN COLORADO...CHEYENNE...KIT CARSON AND YUMA COUNTIES.

IN KANSAS...CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY...
LOGAN...NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS...
WALLACE AND WICHITA COUNTIES.

IN NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW COUNTIES.

RUBIN
Local storm report, Jun 15, 11:19 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1219 PM MDT SAT JUN 15 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    8 NE BARTLEY              NE   .88 INCH HAIL
06/15/02   RED WILLOW                     REPORTED BY PUBLIC.

The radar

The Grand Island radar (KUEX), 128 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Norton

When
June 15, 11:19 AM MST
Where
Norton County, 10 mi N of Norton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -99.883

Hail, Norton

When
June 15, 11:32 AM MST
Where
Norton County, 7 mi E of Norton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.833, -99.750

Thunderstorm Wind, Norton

When
June 15, 11:35 AM MST
Where
Norton County, 3 mi SW of Norton
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.800, -99.917

Hail, Wichita

When
June 15, 11:39 AM MST
Where
Wichita County, 4 mi N of Leoti
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.533, -101.350

Hail, Wichita

When
June 15, 11:48 AM MST
Where
Wichita County, 5 mi NE of Leoti
Measured
1.5 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.533, -101.283

Hail, Rawlins

When
June 15, 11:53 AM MST
Where
Rawlins County, Herndon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -100.783

Hail, Decatur

When
June 15, 12:00 PM MST
Where
Decatur County, Oberlin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.817, -100.517

Hail, Decatur

When
June 15, 12:05 PM MST
Where
Decatur County, Oberlin
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.817, -100.517

Hail, Wichita

When
June 15, 12:37 PM MST
Where
Wichita County, 12 mi SSE of Marienthal
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.317, -101.133

Thunderstorm Wind, Graham

When
June 15, 12:45 PM MST
Where
Graham County, Bogue
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
39.367, -99.700

Strong thunderstorm winds blew down 5 to 6 inch diameter tree limbs

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304729, 5304730, 5304731, 5304732, 5304954, 5304955, 5304956, 5304957, 5304958, 5304959.